- Posted on: Oct 27 2015
October is Breast Cancer Awareness Month. The Carim Eye and Retina family, like many of you, has been touched by colleagues and family members who have battled or are currently battling breast cancer.
Breast cancer is a disease that can affect the eyes on different levels. If someone has metastatic breast cancer, lesions can be seen within the retina, so dilated eye examinations are routinely recommended. Patients undergoing chemotherapy or radiation may experience eye irritation, burning and excessive tearing. These symptoms may also accompany blurred vision.
Medications used for people that have been diagnosed with estrogen dependent breast cancer, like Tamoxifen and Anastrazole can cause ocular problems. Tamoxifen has been linked to cases of decreased vision, macular edema, retinal and corneal deposits. There have also been cases of premature cataract development in patients taking Tamoxifen and Anastrazole.
If you or anyone that you know has been experiencing any eye problems associated with treatment of breast cancer, please call and make an appointment today!
Written by Nicole M. Forney, O.D.
Posted in: Awareness